Zyrtec-D

DRUG DESCRIPTION

ZYRTEC-D (cetirizine, pseudoephedrine) Tablets (cetirizine hydrochloride 5 mg and pseudoephedrine hydrochloride 120 mg) Extended Release Tablets for oral administration contain 5 mg of cetirizine hydrochloride for immediate release and 120 mg of pseudoephedrine hydrochloride for extended release in a bilayer tablet. Tablets also contain as inactive ingredients: colloidal silicon dioxide, croscarmellose sodium, hypromellose, lactose monohydrate, magnesium stearate, microcrystalline cellulose.

Cetirizine hydrochloride, one of the two active components of ZYRTEC-D (cetirizine, pseudoephedrine) Tablets, is an orally active and selective H1-receptor antagonist. The chemical name is (+/-)- [2-[4-[(4-chlorophenyl)phenylmethyl]-1-piperazinyl] ethoxy] acetic acid, dihydrochloride. Cetirizine hydrochloride is a racemic compound with an empirical formula of C21H25ClN2O32HCl. The molecular weight is 461.82. Cetirizine hydrochloride is a white, crystalline powder and is water-soluble.

Pseudoephedrine hydrochloride, the other active ingredient of ZYRTEC-D (cetirizine, pseudoephedrine) Tablets, is an adrenergic (vasoconstrictor) agent with the chemical name (1S.2S)-2-methylamino-1-phenyl-1-propanol hydrochloride. The molecular weight is 201.70. The molecular formula is C10H15NOHCl. Pseudoephedrine hydrochloride occurs as fine, white to off-white crystals or powder, having a faint characteristic odor. It is very soluble in water, freely soluble in alcohol, and sparingly soluble in chloroform.

Active Ingredients

Active ingredient (in each extended release tablet) Purpose
Cetirizine HCl 5 mg Antihistamine
Pseudoephedrine HCl 120 mg mg Nasal decongestant

Inactive ingredients
colloidal silicon dioxide, croscarmellose sodium, hypromellose, lactose monohydrate, magnesium stearate, microcrystalline cellulose, polyethylene glycol, titanium dioxide

What are the possible side effects of cetirizine and pseudoephedrine (All Day Allergy-D, Zyrtec-D)?

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

Stop using this medication and call your doctor at once if you have any of these serious side effects:

  • fast, pounding, or uneven heartbeat;
  • weakness, tremors (uncontrolled shaking), or sleep problems (insomnia);
  • severe restless feeling, hyperactivity;
  • extreme feeling of fear or confusion;
  • ...

Read All Potential Side Effects and See Pictures of Zyrtec-D

What are the precautions when taking cetirizine, pseudoephedrine (Zyrtec-D)?

Before taking pseudoephedrine with cetirizine, tell your doctor or pharmacist if you are allergic to it; or to hydroxyzine; or if you have any other allergies. This product may contain inactive ingredients, which can cause allergic reactions or other problems. Talk to your pharmacist for more details.

This medication should not be used if you have certain medical conditions. Before using this medicine, consult your doctor or pharmacist if you have: glaucoma (narrow angle type), severe difficulty urinating (urinary retention), severe high blood pressure, severe heart/blood vessel disease (coronary artery disease), experienced serious side effects with decongestants (e.g., irregular heart rhythm).

Before using this medication, tell your doctor or pharmacist your medical...

Read All Potential Precautions of Zyrtec-D


Zyrtec-D Consumer (continued)

SIDE EFFECTS: Drowsiness, fatigue, dry mouth, dizziness, nervousness, nausea, headache, or trouble sleeping may occur. If any of these effects persist or worsen, notify your doctor or pharmacist promptly.

Remember that your doctor has prescribed this medication because he or she has judged that the benefit to you is greater than the risk of side effects. Many people using this medication do not have serious side effects.

Tell your doctor immediately if any of these serious side effects occur: fast/irregular heartbeat, uncontrolled shaking or tremor.

Tell your doctor immediately if any of these unlikely but serious side effects occur: yellowing eyes or skin, dark urine, persistent fatigue, mental/mood changes, seizures, trouble breathing, trouble urinating.

A serious allergic reaction to this drug is unlikely, but seek immediate medical attention if it occurs. Symptoms of a serious allergic reaction include: rash, itching/swelling (especially of the face/tongue/throat), severe dizziness, trouble breathing.

This is not a complete list of possible side effects. If you notice other effects not listed above, contact your doctor or pharmacist.

In the US -

Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

In Canada - Call your doctor for medical advice about side effects. You may report side effects to Health Canada at 1-866-234-2345.

PRECAUTIONS: Before taking pseudoephedrine with cetirizine, tell your doctor or pharmacist if you are allergic to it; or to hydroxyzine; or if you have any other allergies. This product may contain inactive ingredients, which can cause allergic reactions or other problems. Talk to your pharmacist for more details.

This medication should not be used if you have certain medical conditions. Before using this medicine, consult your doctor or pharmacist if you have: glaucoma (narrow angle type), severe difficulty urinating (urinary retention), severe high blood pressure, severe heart/blood vessel disease (coronary artery disease), experienced serious side effects with decongestants (e.g., irregular heart rhythm).

Before using this medication, tell your doctor or pharmacist your medical history, especially of: kidney disease, problems urinating (e.g., enlarged prostate), liver disease, high blood pressure, diabetes, heart disease, thyroid problems (hyperthyroidism), glaucoma (open angle type).

This drug may make you dizzy or drowsy. Do not drive, use machinery, or do any activity that requires alertness until you are sure you can perform such activities safely. Limit alcoholic beverages.

Caution is advised when using this drug in the elderly because they may be more sensitive to the effects of the drug.

This medication should be used only when clearly needed during pregnancy. Discuss the risks and benefits with your doctor.

This medication passes into breast milk. Consult your doctor before breast-feeding.


Zyrtec-D Patient Information Including Side Effects

Brand Names: All Day Allergy-D, Zyrtec-D

Generic Name: cetirizine and pseudoephedrine (Pronunciation: se TIR i zeen and SOO doe e FED rin)

  • What is cetirizine and pseudoephedrine (Zyrtec-D)?
  • What are the possible side effects of cetirizine and pseudoephedrine (Zyrtec-D)?
  • What is the most important information I should know about cetirizine and pseudoephedrine (Zyrtec-D)?
  • What should I discuss with my healthcare provider before taking cetirizine and pseudoephedrine (Zyrtec-D)?
  • How should I take cetirizine and pseudoephedrine (Zyrtec-D)?
  • What happens if I miss a dose (Zyrtec-D)?
  • What happens if I overdose (Zyrtec-D)?
  • What should I avoid while taking cetirizine and pseudoephedrine (Zyrtec-D)?
  • What other drugs will affect cetirizine and pseudoephedrine (Zyrtec-D)?
  • Where can I get more information?

What is cetirizine and pseudoephedrine (Zyrtec-D)?

Cetirizine is an antihistamine that reduces the natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose.

Pseudoephedrine is a decongestant that shrinks blood vessels in the nasal passages. Dilated blood vessels can cause nasal congestion (stuffy nose).

The combination of cetirizine and pseudoephedrine is used to treat cold or allergy symptoms such as nasal and sinus congestion, sneezing, itching, watery eyes, or runny nose.

Cetirizine and pseudoephedrine may also be used for other purposes not listed in this medication guide.

What are the possible side effects of cetirizine and pseudoephedrine (Zyrtec-D)?

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

Stop using this medication and call your doctor at once if you have any of these serious side effects:

  • fast, pounding, or uneven heartbeat;
  • weakness, tremors (uncontrolled shaking), or sleep problems (insomnia);
  • severe restless feeling, hyperactivity;
  • extreme feeling of fear or confusion;
  • increased blood pressure (severe headache, blurred vision, trouble concentrating, chest pain, numbness, seizure);
  • problems with vision; or
  • urinating less than usual or not at all.

Less serious side effects may include:

  • dizziness, drowsiness;
  • tired feeling;
  • dry mouth;
  • nausea, stomach pain, constipation;
  • problems with concentration; or
  • ringing in your ears.

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088. You may report side effects to FDA at 1-800-FDA-1088.

What is the most important information I should know about cetirizine and pseudoephedrine (Zyrtec-D)?

Do not use this medication if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days.

You should not use cetirizine and pseudoephedrine if you are allergic to either drug, or if you have narrow-angle glaucoma, severe high blood pressure (hypertension), severe coronary artery disease, if you are unable to urinate, or if you are allergic to hydralazine (Atarax, Vistaril).

Do not use any other over-the-counter cold medication without first asking your doctor or pharmacist. Pseudoephedrine is contained in many medicines available over the counter. If you take certain products together you may accidentally take too much of this drug. Read the label of any other medicine you are using to see if it contains pseudoephedrine.

Cetirizine can cause side effects that may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be awake and alert.

Avoid drinking alcohol. It can increase some of the side effects of cetirizine.

Call your doctor if your symptoms do not improve, if they get worse, or if you also have a fever.

Related Drug Centers
  • Zyrtec-D


Related Drugs Index: